Disseminated Candidiasis

Achal Dhupa, MD

,
Sonia Arunabh, MD

A 72-year-old morbidly obese man who had diabetes mellitus was admitted to the hospital from a nursing home with a fever of 4 days' duration. A tracheostomy had been performed 3 months earlier for respiratory failure. The patient was being treated with corticosteroids for chronic obstructive pulmonary disease.

A 72-year-old morbidly obese man who had diabetes mellitus was admitted to the hospital from a nursing home with a fever of 4 days' duration. A tracheostomy had been performed 3 months earlier for respiratory failure. The patient was being treated with corticosteroids for chronic obstructive pulmonary disease.

In the hospital, broad-spectrum antibiotic therapy was initiated, but the fever did not abate; the patient was neutropenic. Blood cultures were negative. One week later in the ICU, a diffuse, maculopapular rash developed over the patient's entire body.

A second set of blood cultures were positive for Candida albicans. Despite treatment with amphotericin B, the patient died 17 days after admission to the hospital.

The eruption of a rash, particularly in a febrile, neutropenic patient who is taking appropriate antibiotic therapy, signals the possibility of disseminated candidiasis. Drs Achal Dhupa and Arunabh of North Shore University Hospital of Forest Hills, NY, comment that predisposing factors to invasive candidiasis include prior surgery, previous antibiotic therapy, an indwelling catheter, hyperalimentation, and immunosuppressive therapy. Fever may be the only presenting symptom.

Generally, candidal sepsis is associated with nonspecific skin lesions that can be macular, papular, or even pustular. In addition to these lesions, disseminated candidiasis may cause osteomyelitis, endophthalmitis, endocarditis, and kidney abscesses.

Isolation of candidal organisms from a blood culture specimen is usually diagnostic, since true false-positives are rare. Amphotericin B is the treatment of choice. In catheter-acquired C albicans infection, remove the catheter as well.